Flash Flood, Aroostook
- When
- July 17, 4:30 PM EST to 7:00 PM EST
- Where
- Aroostook County, Madawaska
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Thunderstorms with very heavy rain again affected the Saint John Valley producing flash flooding. 00 inches per hour accompanied these storms.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Thunderstorms with very heavy rain again affected the Saint John Valley producing flash flooding. Rainfall rates of 1.00 to 2.00 inches per hour accompanied these storms. Flash flooding from these storms washed out culverts on Morneault Road and Cyr Road near Grand Isle. Culverts were also washed out along the Gagnon Road and Gendreau Road near Madawaska. Minor street flooding was also reported along Main Street in Madawaska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 17, 2:52 PM EST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 352 PM EDT MON JUL 17 2006 .SYNOPSIS...A COLD FRONT APPROACHING FROM THE NORTHWEST WILL MOVE INTO NORTHERN AREAS LATE TONIGHT. THE FRONT WILL MOVE ACROSS THE REGION ON TUESDAY WITH SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BUILD ACROSS THE REGION ON WEDNESDAY AND THURSDAY WITH COOLER AND LESS HUMID WEATHER. && .SHORT TERM /TONIGHT THROUGH WEDNESDAY/... SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE HIGHER TERRAIN OF THE NORTHWEST AND ALONG A BOUNDARY THAT SEPARATED THE FOG AND NON FOG AREAS THIS MORNING OVER CENTRAL SECTIONS. WITH WEAK DYNAMICS ALOFT EXPECT THIS ACTIVITY TO REMAIN SCATTERED IN NATURE INTO THE EVENING HOURS AND THEN DISSIPATE WITH THE LOSS OF HEATING. WITH HIGH FREEZING LEVEL (13K) AND WEAK FLOW ALOFT...EXPECT ANY SEVERE WEATHER TO REMAIN ISOLATED THIS AFTERNOON INTO EARLY THIS EVENING. WITH MOIST LOWER LEVELS AND WEAK FLOW...STRATUS AND FOG WILL REDEVELOP WEST OF THE HIGHLANDS AND OVER THE COASTAL WATERS TONIGHT...MAINLY AFTER MIDNIGHT. COLD FRONT APPROACHING FROM THE NORTHWEST WILL PUSH SHOWERS AND THUNDERSTORMS INTO THE NORTHWEST CORNER OF THE STATE BEFORE SUNRISE. COLD FRONT WILL THEN CROSS THE STATE MOVING THROUGH NORTHERN SECTIONS (KCAR/KPQI) BY MIDDAY...THROUGH CENTRAL SECTIONS (KHUL/KMLT) BY MID AFTERNOON AND THEN THROUGH DOWNEAST SECTIONS BY LATE AFTERNOON. SPC CONTINUES TO PLACE THE REGION IS A SLIGHT RISK OF SEVERE WEATHER WITH THE FRONTAL PASSAGE TOMORROW. EXPECT BEST CHANCE OF SEVERE WILL BE ACROSS CENTRAL AND SOUTHERN SECTIONS WHERE INSOLATION HAS A BETTER CHANCE OF DESTABILIZING THE PRE- CONVECTIVE ENVIRONMENT DURING THE AFTERNOON. WITH UNIDIRECTIONAL FLOW AGREE WITH SPC THAT CONVECTION TO BE IN THE FORM OF LINE SEGMENTS AND POSSIBLY EMBEDDED BOW ECHOES MEANING WIND THE PRIMARY FOCUS FOR SEVERE WEATHER TUESDAY AFTERNOON. COLD FRONT MOVES OFFSHORE TUESDAY EVENING AS HIGH PRESSURE BUILDS IN FROM THE WEST. THIS HIGH WILL PROVIDE RELIEF FROM THE WARM AND MUGGY WEATHER OF THE PAST WEEK WITH A COOLER AND DIRER AIR MASS FOR WEDNESDAY. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... FOLLOWED ALONG WITH HPC GUIDANCE FOR FOR THE LONG TERM. HIGH PRESSURE WILL BE MOVING EAST OF THE REGION WEDNESDAY NIGHT AND THURSDAY. THIS SHOULD RESULT IN DRY WEATHER WEDNESDAY NIGHT AND AGAIN ON THURSDAY. A COLD FRONT WILL APPROACH FROM THE WEST THURSDAY NIGHT. EXPECT INCREASING CLOUDS THURSDAY NIGHT WITH A CHANCE OF SHOWERS AND THUNDERSTORMS LATE THURSDAY NIGHT AND INTO FRIDAY AS THE FRONT CROSSES THE REGION. DRIER AIR AND COOLER AIR WILL RETURN FRIDAY AS HIGH PRESSURE BUILDS TOWARD THE AREA FROM THE WEST. THE DRY WEATHER SHOULD CONTINUE THROUGH MUCH OF THE WEEKEND. EXPECT A CHANCE OF SHOWERS AND THUNDERSTORMS ON MONDAY AS NEXT COLD FRONT CROSSES THE REGION. && .AVIATION... VFR CONDITIONS AT ALL TAF SITES MAY BE REDUCED TEMPORARILY TO IFR THIS EVENING WITH ANY THUNDERSTORMS. PREDOMINATE IFR CONDITIONS WITH FOG AND STRATUS WILL AFFECT ALL TAF SITES BY EARLY MORNING BEFORE RETURNING TO MVFR BY MID MORNING. && .MARINE... SEAS MAY REACH 5 FT LATE TUESDAY IN ADVANCE OF COLD FRONT. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && SHORT TERM/MARINE...FOSTER LONG TERM/MARINE...DUDA AVIATION...WOLFE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 445 AM EDT MON JUL 17 2006 ANZ050-MEZ001>006-010-011-015>017-029>032-180845- COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 445 AM EDT MON JUL 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE MAINLY ACROSS THE NORTHERN AREAS ESPECIALLY THIS MORNING. NO SEVERE WEATHER IS EXPECTED TO ACCOMPANY THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE PASSAGE A STRONG COLD FRONT ON TUESDAY. SOME OF THE THUNDERSTORMS MAY BE ACCOMPANIED BY STRONG WINDS AND HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FITZSIMMONS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
158 PM EDT MON JUL 17 2006
MEZ001-171845-
AROOSTOOK COUNTY...
158 PM EDT MON JUL 17 2006
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...
AT 155 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH HEAVY DOWNPOURS AND GUSTY WINDS...STRETCHING FROM
8 MILES NORTHWEST OF DICKEY TO 20 MILES EAST OF NINE-MILE BRIDGE.
THE LINE WAS MOVING EAST AT 20 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 245 PM EDT INCLUDE...
DICKEY... SULLY... ALLAGASH...
DEBOULLIE MOUNTAIN...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
GUSTY WINDS...UP TO 35 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4751 6917 4663 6990 4660 6883 4740 6839
DUDASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
213 PM EDT MON JUL 17 2006
MEZ002-005-006-171915-
AROOSTOOK AND PENOBSCOT COUNTIES...
213 PM EDT MON JUL 17 2006
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK AND PENOBSCOT
COUNTIES...
AT 208 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS...STRETCHING FROM
PRESQUE ISLE TO SMYRNA MILLS. THE LINE WAS MOVING EAST AT 25 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 315 PM EDT INCLUDE...
PRESQUE ISLE... SMYRNA MILLS... MAPLETON...
MARS HILL... EASTON...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4674 6863 4571 6879 4576 6803 4671 6782
DUDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
319 PM EDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL BRIDGEWATER 46.43N 67.84W
07/17/2006 E0.75 INCH AROOSTOOK ME PUBLIC
&&
MARKTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
400 PM EDT MON JUL 17 2006
MEZ002-172115-
AROOSTOOK COUNTY...
400 PM EDT MON JUL 17 2006
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...
AT 352 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS 6 MILES WEST OF WASHBURN. THE STORM WAS MOVING WEST AT 10
MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 515 PM EDT INCLUDE...
WASHBURN... CARIBOU... NEW SWEDEN... STOCKHOLM...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4670 6779 4707 6780 4690 6850 4660 6834
HEWITTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
448 PM EDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL SMYRNA MILLS 46.13N 68.16W
07/17/2006 E0.88 INCH AROOSTOOK ME TRAINED SPOTTER
&&
JOEHThe Caribou radar (KCBW), 92 km away, was scanning. The volume nearest the first event began at 21:27 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526918.